Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 10, NWS Great Falls, MT

September 17, 201110 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 17, 2011, 3:27 AM MDT for 10 counties in Montana. It took effect at Sep 17, 2011, 12:00 PM MDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 17, 2011, 3:27 AM MDT (09:27 UTC)
In effect from
Sep 17, 2011, 12:00 PM MDT
Expired
Sep 17, 2011, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 31 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 12:00 PM MDTNON-TSTM WND GST 5813 Wsw Saint Mary, MT58 MPH WIND GUST AT LOGAN PASS.
Sep 17, 12:15 PM MDTNON-TSTM WND GST 5513 Wsw Saint Mary, MTESTIMATED WIND GUSTS NEAR 55 MPH AT LOGAN PASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2693 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WWUS85 KTFX 170927
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 AM MDT SAT SEP 17 2011

MTZ112-114-117-172000-
/O.UPG.KTFX.FW.A.0007.110917T1800Z-110918T0300Z/
/O.NEW.KTFX.FW.W.0010.110917T1800Z-110918T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
327 AM MDT SAT SEP 17 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 112...114 AND CASCADE COUNTY IN ZONE 117.

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 112...114 AND CASCADE 
  COUNTY IN 117. 

* WINDS...WEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 21 PERCENT.

* IMPACTS...THE COMBINATION OF STRONG WESTERLY WINDS AND LOW
  RELATIVE HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
  THIS AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
382 
WWUS85 KTFX 171925
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
125 PM MDT SAT SEP 17 2011

MTZ112-114-117-180300-
/O.CON.KTFX.FW.W.0010.000000T0000Z-110918T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
125 PM MDT SAT SEP 17 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112...114 AND CASCADE COUNTY IN ZONE 117...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 112...114 AND CASCADE 
  COUNTY IN 117. 

* WINDS...WEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...THE COMBINATION OF STRONG WESTERLY WINDS AND LOW 
  RELATIVE HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS 
  THIS AFTERNOON AND EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
697 
WWUS85 KTFX 180232
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
832 PM MDT SAT SEP 17 2011

MTZ112-114-117-180345-
/O.EXP.KTFX.FW.W.0010.000000T0000Z-110918T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
832 PM MDT SAT SEP 17 2011

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112...114 AND CASCADE COUNTY IN ZONE 117...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS HAVE GRADUALLY DECREASED TO 5 TO 15 MPH WITH GUSTS ONLY TO
AROUND 25 MPH...AND RELATIVE HUMIDITIES HAVE INCREASED TO ABOVE 20
PERCENT IN MOST AREAS. AS THESE TRENDS ARE EXPECTED TO CONTINUE
OVERNIGHT...THE RED FLAG WARNING IS BEING ALLOWED TO EXPIRE.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 16, 10:35 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 16, 10:35 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 PM MDT FRI SEP 16 2011

AVIATION SECTION UPDATED

.UPDATE...
NO SIGNIFICANT CHANGES TO THE FORECAST TONIGHT AS THE COLD FRONT
CONTINUES TO SLOWLY MOVE ACROSS THE AREA AND CLEARING SKIES
DEVELOPS IN ITS WAKE OVERNIGHT. SUK

&&

.AVIATION...
UPDATED 0435Z.
BROAD UPPER LEVEL TROF CONTINUES TO MAKE SLOW PROGRESS ACROSS
SOUTHWEST AND CENTRAL MT THIS EVE...PRODUCING WIDESPREAD MID-LEVEL
CEILINGS ABOVE FL100...BUT LITTLE IF ANY PRECIPITATION.  CEILINGS
WILL PERSIST INTO SAT MORNING BUT FORECAST MODELS SHOWING GOOD
CONSISTENCY ON SKIES CLEARING FROM THE WEST AROUND MIDDAY. MAIN
WEATHER IMPACT TOMORROW WILL BE GUSTY WINDS ALONG A LINE FROM KHLN
TO KLWT NORTH TO THE US/CAN BORDER.  EXPECT GUSTS TO REACH 25 TO 30
KTS WITH 35 KTS POSSIBLE VCNTY ROCKY MTN FRONT AND KCTB.
WARANAUSKAS

&&

.FIRE WEATHER DISCUSSION...

WESTERLY WINDS WILL INCREASE TO 20 TO 30 MPH OVER THE PLAINS ON
SATURDAY WITH GUSTS TO 40 MPH. MEANWHILE RELATIVE HUMIDITIES WILL
FALL TO 20 TO 25 PERCENT DURING THE AFTERNOON FOR THE SAME AREA.
AFTER TALKING WITH USERS WILL ISSUE A FIRE WEATHER WATCH FOR THE
ROCKY MOUNTAIN FRONT AND ADJOINING PLAINS AS FIRE DANGERS ARE
GENERALLY HIGH AND THERE IS THE POTENTIAL FOR RELATIVE HUMIDITIES TO
FALL TO BETWEEN 15 AND 20 PERCENT. FARTHER EAST FIRE DANGERS TEND TO
BE MORE IN THE MODERATE RANGE SO WILL NOT ISSUE A FIRE WEATHER WATCH
AT THIS POINT BUT WILL CONTINUE TO MONITOR. BLANK

&&

.PREV DISCUSSION...
/ISSUED 525 PM MDT FRI SEP 16 2011/
EXPECT DECREASING PRECIPITATION AND CLOUD COVER FROM WEST TO EAST
AS AN UPPER LEVEL LOW PRESSURE SHORTWAVE MOVES OFF TO THE EAST
TONIGHT. ANOTHER UPPER LEVEL TROUGH WILL MOVE INTO THE REGION BY
SATURDAY...BRINGING A CHANCE OF AFTERNOON SHOWERS AND ISOLATED
THUNDERSTORMS IN PARTS OF SOUTHWESTERN AND CENTRAL MONTANA. STRONG
DOWNSLOPE WINDS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT AND
ADJACENT PLAINS RESULTING IN MOSTLY DRY WEATHER AND BREEZY
CONDITIONS ACROSS NORTH CENTRAL MONTANA IN THE AFTERNOON HOURS.
DAYTIME TEMPERATURES WILL BE ABOUT 2 -5 DEGREES COOLER THAN
SEASONAL AVERAGES. A STRONG WESTERLY FLOW ALOFT WILL DEVELOP AS
THE UPPER LEVEL TROUGH EXITS THE REGION BY SUNDAY. THIS WILL
RESULT IN MOSTLY DRY WEATHER AND BREEZY WESTERLY WINDS ACROSS MUCH
OF THE REGION. HOWEVER...THERE WILL BE A CHANCE OF RAIN SHOWERS
ALONG THE CONTINENTAL DIVIDE DUE TO OROGRAPHIC ENHANCED
LIFTING. JOH

SUNDAY NIGHT THROUGH FRIDAY...AN UPPER LEVEL LOW PRESSURE SHORTWAVE
WILL HAVE MOVED EAST OF THE ZONES SUNDAY NIGHT AND HIGH PRESSURE
WILL BE BUILDING ALOFT. AN UPPER LEVEL SHORTWAVE WILL MOVE ACROSS
ALBERTA MONDAY AND ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS
ARE POSSIBLE ESPECIALLY OVER THE MOUNTAINS. THE SHORTWAVE WILL ALSO
TIGHTEN THE SURFACE PRESSURE GRADIENT ACROSS THE ROCKIES AND
ADJACENT PLAINS. THIS WILL CAUSE BREEZY AND GUSTY AFTERNOON WINDS.
AS THE SHORTWAVE MOVES EAST MONDAY NIGHT...HIGH PRESSURE WILL AGAIN
BUILD ALOFT. THE AIRMASS WILL BEGIN A TREND OF WARMING AND
DRYING...AND THESE WARM CONDITIONS WILL KEEP TEMPS WELL ABOVE
NORMALS FOR THURSDAY AND FRIDAY. ZELZER/BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  66  41  68 /  10  10  10  10
CTB  41  62  37  64 /   0  10  10  10
HLN  43  66  39  70 /  20  20  10  10
BZN  38  67  33  74 /  40  30  10  10
WEY  29  57  25  58 /  50  20  10  10
DLN  38  65  35  70 /  40  20  10  10
HVR  43  69  39  70 /  10  10  10  10
LWT  42  66  38  68 /  30  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...LIBERTY...NORTHERN
ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

&&

SHORT TERM...SUK
LONG TERM...BLANK
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 16, 2:38 PM MDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
238 PM MDT FRI SEP 16 2011

MTZ009-010-012-044>046-048-049-172045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-TOOLE-
LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
238 PM MDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH WILL BE IN EFFECT FROM NOON MDT SATURDAY
THROUGH 9 PM MDT SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-011-013>015-047-050>055-172045-
BEAVERHEAD-HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
238 PM MDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 12:35 PM MDTHigh Wind WarningTFX8 hr

Nearby

Red Flag Warnings in Montana, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.